Take the 2-minute tour ×
Mathematics Stack Exchange is a question and answer site for people studying math at any level and professionals in related fields. It's 100% free, no registration required.

Let $C$ be a curve of genus $g$. If $C$ is very general, we know that the Jacobian $JC$ of $C$ is simple and thus $End(JC)=\mathbb{Z}$.

Do we know something about $End(JC)$ if $C$ is a very general hyperelliptic curve?

share|improve this question
add comment

2 Answers

I will assume you are working over the complex numbers (note that for instance, the statement of your first paragraph is false over the algebraic closure of a finite field).

It is sufficient to exhibit a single example in each genus. A theorem of Yuri Zarhin shows that if $P(x) \in \mathbb{Q}[x]$ is an irreducible polynomial of degree $d \geq 5$ with Galois group $S_d$ or $A_d$ (note that by Hilbert Irreducbility most polynomials over $\mathbb{Q}$ have this property!) then the endomorphism ring of the Jacobian of $y^2 = P(x)$ is $\mathbb{Z}$. The paper is:

MR1748293 (2001a:11097) Zarhin, Yuri G.(1-PAS) Hyperelliptic Jacobians without complex multiplication. Math. Res. Lett. 7 (2000), no. 1, 123–132.

Added: let me give a little more detail as to why the existence of one hyperelliptic curve (of any given genus $g \geq 2$) with this property implies that a very general hyperelliptic curve has this property. First, it is known that a very general principally polarized abelian variety has endomorphism ring $\mathbb{Z}$: for each strictly larger endomorphism ring $R$ there is a closed ("Shimura") subvariety of the Siegel space $\mathcal{A}_{g,1}$ which is the locus of all ppavs with endomorphism ring containing $R$. Every $R$ is a $\mathbb{Z}$-order in a finite-dimensional semisimple $\mathbb{Q}$-algebra, so there are at most (and in fact are) countably infinitely many possibilities. Therefore the locus of ppavs of dimension $g$ with endomorphism ring $\mathbb{Z}$ is what is called (by me, at least) an algebraic stratum: it is the complement in an irreducible variety $V$ of a countably union of proper, Zariski-closed subvarieties. In general, when one says "a very general point of $V$ has property $P$" one means that the set of points of $V$ which has property $P$ is an algebraic stratum. Notice that over $\mathbb{C}$ every algebraic stratum is nonempty, e.g. because its complement has "measure zero".

We are interested in hyperelliptic Jacobians, i.e., we are intersecting the algebraic stratum $A$ of $\mathcal{A}_{g,1}$ consisting of abelian varieties with $\operatorname{End} A \cong \mathbb{Z}$ with the closed subset $H$ of hyperelliptic Jacobians. In order to be sure this gives an algebraic stratum on $H$, it is necessary and sufficient to check that for each proper closed subvariety $W_R$ of $\mathcal{A}_{g,1}$ consisting of abelian varieties with endomorphism ring containing a strictly larger ring $R$ than $\mathbb{Z}$, then $H_R = H \cap W_R$ is still proper in $H$. But this is accomplished by finding even a single element of $H$ which does not lie on any $W_R$, and Zarhin's theorem does this (and more).

share|improve this answer
    
Thank you very much for the reference and the explanation! I was indeed assuming that everything is defined over the complex numbers. Sorry for not mentioning that. –  max Jul 7 '11 at 8:02
add comment

The following is the main result of Zarhin's paper Hyperelliptic Jacobian's without complex multiplication:

Let $K$ be a field of characteristic $0$, let $n \geq 5$ and let $f(x)$ be a polynomial of degree $n$ in $K[x]$ whose Galois group is $S_n$ or $A_n$. Then the endomorphism ring of the Jacobian of $$y^2 = f(x),$$ considered over the algebraic closure of $K$, is $\mathbb{Z}$.

Since a degree $n$ polynomial with coefficients in $\mathbb{Q}$ has Galois group $S_n$, except on a thin set, this shows that there are lots of hyperelliptic curves, defined over $\mathbb{Q}$, whose automorphism ring over $\overline{\mathbb{Q}}$ is $\mathbb{Z}$. I say "lots" rather than "very general", because I don't want to misuse a technical term, but I expect this is good enough for your purposes.

The first page of Zarhin's paper gives many references to earlier results, which may also be of use to you.

share|improve this answer
    
well, that's kind of a coincidence. (My answer was written at the same time as yours, but my browser is being very slow at the moment..) –  Pete L. Clark Jul 6 '11 at 18:49
    
Reading over your answer more carefully, it seems you do not claim that the property holds for a very general curve. But I claim that this follows from the existence of a single curve. I thought this was an obvious argument about each of the countably many closed subsets of $\mathcal{A}_{g,1}$ giving the locus of some particular larger endomorphism ring intersecting properly with the hyperelliptic Jacobian locus...but if it's not obvious to you, it's not obvious. Should I spell this out more explicitly? –  Pete L. Clark Jul 6 '11 at 19:01
    
I would be glad to see this spelled out explicitly. It sounds right to me, but I didn't have enough confidence to state it. –  David Speyer Jul 6 '11 at 19:07
    
@ David Speyer: Thank you as well for the reference! –  max Jul 7 '11 at 8:04
add comment

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.